The use of niacin to improve plasma lipid levels and reduce risk of myocardial infarction is limited by noxious skin effects that result from stimulation of G protein–coupled receptor 109A (GPR109A) in skin immune cells. Niacin causes vasodilation, manifest as rubor (redness) of the head and neck, providing a visible sign associated with other, more bothersome skin complaints. The working theory is that niacin provokes Langerhans cells to produce prostaglandin D2 (PGD2), stimulating vascular DP1 receptors to cause vasodilation. In this issue of the JCI, Hanson and colleagues raise a serious challenge to this paradigm in showing that the major player in vasodilation is the keratinocyte, which produces PGE2, stimulating EP2/4 receptors, shifting the role of the Langerhans/PGD2/DP1 pathway to that of an accomplice. They also show that the antipsoriasis drug monomethyl fumarate, itself a GPR109A agonist, provokes vasodilation through the same cells. These efforts bring us one step closer to solving a key limitation of an important cardioprotective drug and reveal that the skin response to niacin is much more complicated than previously thought.
Richard L. Dunbar, Joel M. Gelfand
Guidelines: The Editorial Board will only consider letters that we deem relevant and of interest to our readers. We will not post data that have not been subjected to peer review, nor will we post letters that are essentially a reiteration of another letter. We reserve the right to edit any letter for length, content, and clarity. Authors will be notified by e-mail if their letters were accepted. No appeals will be considered.
Specific requirements: All letters must be 400 words or fewer. You may enter the letter as plain text or HTML. The author's name and e-mail address are required, and will be posted with the letter. All possible conflicts of interest must be noted, even if they are not posted. If you wish to include a figure (keep in mind that non-peer-reviewed data will not be posted), please contact the editors directly at firstname.lastname@example.org.